Kansas, 2006

Hail and Damaging Winds in Kansas, July 9, 2006

July 9, 2006 · NWS DDC · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT SUN JUL 9 2006

.DISCUSSION...

DAYS 1-2...

VERY MOIST AND UNSTABLE ATMOSPHERE IS OVER THE CWA TODAY. WATER
VAPOR IMAGE SHOWING STRONG DRYING BEHIND AN UPPER LEVEL WAVE THAT
WAS LIFTING NORTHEAST INTO THE PLAINS. CONVECTION HAS FIRED IN
MANY AREAS SINCE THE NOON HOUR. ONE AREA OF FOCUS DOES SEEM TO
EXTEND FROM THE PALMER DIVIDE...EAST INTO MY NORTHERN CWA. I CANT
FIND A SURFACE WIND FIELD TO SUPPORT THIS. HOWEVER, THE PERSISTENT
AREA OF WEAK CONVERGENCE DOES EXTEND ALONG A SURFACE TROUGH FROM
NEAR COLBY TO NEAR ELKHART AND INTO SE COLORADO. STRONGEST STORMS
THIS AFTERNOON HAS BEEN IN THE SPRINGFIELD COLORADO AREA. SKIES
HAVE CLEARED OUT (AT LEAST MID LEVEL CLOUDS) ACROSS MUCH OF THE
SOUTHWEST HALF OF THE CWA ALLOWING SOME DECENT HEATING. UPSHOT OF
ALL THIS IS THE LIKELIHOOD OF WIDESPREAD TSRA FOR LATE TODAY AND
TONIGHT. ALTHOUGH STORMS SHOULD MOVE A LITTLE MORE TODAY COMPARED
TO SATURDAY, WITH PRECIPITABLE WATER VALUES AROUND 1.50 AND A
BIT MORE CAPE AND CONSIDERING THE TROPICAL NATURE OF THE
ATMOSPHERE, THESE STORMS SHOULD BE EFFICIENT PRECIPITATION
PRODUCERS. THERE WILL LIKELY BE SOME AREA OF LOCALLY HEAVY
RAINFALL. AN FFA WAS ISSUED EARLY THIS MORNING FOR MUCH OF THE
AREA AND WILL CONTINUE THIS ADVISORY...ALTHOUGH A FEW AREAS IN THE
WATCH AREA HAVE NOT RECEIVED SIGNIFICANT RAINFALL FOR SOME TIME.

ALTHOUGH THE ATMOSPHERE WILL DRY OUT SOME ON MONDAY, WITH THE
SURFACE TROUGH IN THE VICINITY AND WITH AMPLE HEATING AGAIN, THERE
SHOULD BE AT LEAST SCATTERED TSRA SO WILL CONTINUE WITH POPS. ANYTHING
THAT GETS GOING THOUGH SHOULD NOT BE AS WIDESPREAD AS TONIGHT.

ON TUESDAY THE ELEVATED MIXED LAYER SHOULD BE SPREADING A LITTLE
FARTHER EAST AND WITH DECENT MIXING, SHOULD SEE MAX TEMPS EASILY
INTO THE 90S BUT WILL NOT GET TOO HOT JUST YET WITH A MOIST
BOUNDARY LAYER IN PLACE. AND GIVEN THE MOIST LOW LEVELS, THERE
COULD BE TSRA ONCE AGAIN BUT MAINLY IN THE EASTERN CWA.

DAYS 3-7...

EXTENDED MODELS IN GOOD AGREEMENT OVER WESTERN HALF OF COUNTRY
INCLUDING CENTRAL PLAINS.  THERE ARE SOME MINOR DIFFERENCES IN
TEMPERATURES(ABOUT 95 ON ECMWF OR AROUND 100 IN GFS) FOR MOST OF THE
PERIOD.  DID NOT MAKE MANY CHANGES TO THE GOING FORECAST AND KEPT
HIGHS MAINLY IN THE UPPER 90S TO AROUND 100. UPPER AIR PATTERN WILL
HAVE A SHORTWAVE RIDGE PASSING OVER WEDNESDAY WITH A STRONGER RIDGE
AMPLIFYING FOR THE END OF THE WEEK ACROSS THE ENTIRE CENTRAL U.S.
AND BY NEXT WEEKEND WILL DOMINATE MUCH OF THE COUNTRY.  GIVEN THIS
STRONG RIDGE...DO NOT SEE MUCH CHANCE FOR PRECIPITATION THROUGH NEXT
WEEKEND.  DEPENDING ON EXACTLY WHERE THE UPPER RIDGE SETS UP...MAY
START TO SEE A RETURN OF MONSOONAL MOISTURE MAKING ITS WAY THIS FAR
EAST BY SAT/SUN BUT NOT CONFIDENT THIS WILL OCCUR SO WILL KEEP
FORECAST DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  86  66  93 /  80  40  40  10
GCK  64  85  65  92 /  80  40  40  10
EHA  63  84  64  92 /  80  30  40  10
LBL  65  84  65  94 /  80  40  40  10
HYS  66  84  65  93 /  80  50  40  20
P28  67  87  69  94 /  80  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ045-KSZ046-
KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ074-KSZ075-KSZ076-KSZ077-
KSZ084-KSZ085-KSZ086.

&&

FN07/28
Hazardous weather outlook, Jul 9, 4:12 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT SUN JUL 9 2006

KSZ030-031-043-044-066-078>081-087>090-101000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-LANE-MEADE-PRATT-
SCOTT-STAFFORD-TREGO-
512 AM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY
HEAVY RAINS AND MAY CAUSE SOME MINOR FLOODING IN LOW LAYING AREAS
AND ON CITY STREETS. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND
OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

KSZ045-046-061>065-074>077-084>086-101000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-MORTON-NESS-
PAWNEE-RUSH-SEWARD-STANTON-STEVENS-
512 AM CDT (412 AM MDT) SUN JUL 9 2006

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY
HEAVY RAINS AND MAY CAUSE FLOODING IN LOW LAYING AREAS AND ON CITY
STREETS AND COUNTY ROADS. OTHERWISE, THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. A FLOOD WATCH IS IN EFFECT FROM 4 PM CDT THROUGH
MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND
OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED AFTER 400 PM CDT TO MONITOR POSSIBLE
FLOOD CONDITIONS.

JOHNSON

In the hours before

Local storm report, Jul 9, 11:05 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     9 NE NESS CITY          38.55N 99.79W
07/08/2006  E70 MPH          NESS               KS   TRAINED SPOTTER

            TWO DEAD TREES WERE BLOWN DOWN AND A LIVE 9 INCH DIAMETER
            TREE BRANCH WAS BROKEN. ALSO HAD 1/2 INCH DIAMETER HAIL
            ALONG WITH 3 INCHES OF RAIN.

&&

JAH
Special weather statement, Jul 9, 3:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT SUN JUL 9 2006

KSZ084-092230-
MORTON-
438 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3713 10185 3700 10183 3700 10156 3717 10156

GERARD

The radar

The Dodge City radar (KDDC), 181 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morton

When
July 9, 3:40 PM CST
Where
Morton County, 7 mi NE of Elkhart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -101.817

Thunderstorm Wind, Ford

When
July 9, 7:11 PM CST
Where
Ford County, Dodge City Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Thunderstorm Wind, Ford

When
July 9, 7:15 PM CST
Where
Ford County, 8 mi ENE of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.800, -99.883

Thunderstorm Wind, Ford

When
July 9, 7:20 PM CST
Where
Ford County, 11 mi NE of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.867, -99.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526664, 5526665, 5526666, 5526667.